A Doctor Answers: Will Birth Control Make Me Gain Weight?
Most women have probably thought about it and most doctors have probably heard it: will the scale go up if you go on a birth control pill? While it may seem like minuscule detail, it's a sensitive topic that is a real cause of concern for many women. So we went straight to a women's health specialist, Stephanie Long, MD, a family medicine physician at OneMedical and one of the district medical directors at the SoMa Clinic in San Francisco to get some answers. Read ahead and your mind will most likely be put at ease.
Does Birth Control Really Cause Weight Gain?
"In general, no," Long said. "We look at studies versus individual patients and have to take what we look at as evidence." There's a tendency for Americans to gain weight from year to year; however, there could be a misconception of where those extra pounds come from. Long explained that birth control pills can stimulate your appetite, so it's not necessarily that the pills are directly making you gain weight. If the contraception sends a signal that you're hungry, you could overeat and notice a weight change. But the big medical studies done on this topic have not found an association between birth control and weight gain, she said.
Why Does Birth Control Get a Bad Rep for Causing Weight Gain?
Long stressed that it's important to look at each individual patient's situation as their own, and to not look at these as representative of the general population. "It's hard because women write about their experiences online and on blogs," she said. So women may think that they connect to another person's birth control issues when really that isn't the norm. "Data tells us it's not as much of an issue as the individual patient experience on the internet tells us," Long continued. So consult your physician to look for potential underlying issues.
What If I Eat Healthy, Work Out Regularly, and Still Experience Weight Gain?
"If an individual says, 'This is the only thing that's changed in me,' I'm going to listen," Long said, noting that she wants her patients to feel good about their choices and pick a contraception method they feel good about. If a woman does gain weight in association with birth control, it is usually modest and typically happens in the first three to six months.
What's the Story With Weight Gain and Other Types of Contraception?
Medical studies haven't identified strong evidence suggesting that the intrauterine device, better known as IUD, is linked to weight gain. The Depo-Provera shot, given every 12 to 15 weeks, also doesn't have scientific studies connecting it with a climbing scale. But starting weight could play a factor in outcomes. "For some women, there's a bigger chance of weight gain for the Depo-Provera shot," Long explained. "If you're already overweight, the shot is potentially not a great a choice for you." She added that there's a gap in birth control studies since a lot of them don't include obese patients. Although the minority situation, some women have a genetic predisposition that makes it hard to avoid weight gain with the shot. There's nothing you can really do about that, so maintaining a healthy lifestyle becomes that much more important.
What Can I Do to Avoid Weight Gain Associated with Birth Control?
If the issue is a genetic predisposition, there's not much you can do about it, Long said. But following the general suggestions — exercise, eat well, and limit alcohol — can help women feel good and keep the extra pounds away.
What If I'm Afraid to Go on Birth Control at the Risk It May Contribute to Weight Gain?
"There's no data showing that most contraception methods would make you gain weight," Long said. "Individual patients may anecdotally bring it up, but I think there's always a way to find a birth control you feel good about."